Alert archive / Minnesota / Flash Flood Watches in 2019

Flash Flood Watch 6, NWS Twin Cities, MN

September 30, 2019Faribault County, Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this flash flood watch at Sep 30, 2019, 3:04 PM CDT for Faribault County, Freeborn County, Steele County, Minnesota. It took effect at Oct 1, 2019, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2019, 3:04 PM CDT (20:04 UTC)
In effect from
Oct 1, 2019, 7:00 AM CDT
Expired
Oct 1, 2019, 7:04 PM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Faribault County, MN, Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

175 
WGUS63 KMPX 302004 CCA
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch...CORRECTED
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Mon Sep 30 2019

...HEAVY RAINFALL POSSIBLE TUESDAY AND TUESDAY NIGHT IN FAR
SOUTHERN MINNESOTA...

.A heavy rainfall pattern is developing for Tuesday across far
southern MN where a long duration rainfall event could produce 2
to 3 inches of widespread rain in the watch area, with locally
higher amounts possible.

MNZ085-092-093-010415-
/O.NEW.KMPX.FF.A.0006.191001T1200Z-191002T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steele-Faribault-Freeborn-
Including the cities of Owatonna, Blue Earth, and Albert Lea
304 PM CDT Mon Sep 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Twin Cities/Chanhassen has issued
a

* Flash Flood Watch for a portion of south central Minnesota, 
  including the following areas, Faribault, Freeborn, and 
  Steele. 

* From Tuesday morning through Wednesday morning

* Rainfall of 2 to 3 inches, with localized higher amounts are
  possible in the watch area. 

* Low water crossings may become impeded, especially on secondary
  roads. Smaller streams may have rapid rises. Water may pond on
  roads and in fields. Urban areas may see significant ponding of
  water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
112 
WGUS63 KMPX 010413
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1113 PM CDT Mon Sep 30 2019

...HEAVY RAINFALL POSSIBLE TUESDAY AND TUESDAY NIGHT IN FAR
SOUTHERN MINNESOTA...

.A heavy rainfall pattern is developing for Tuesday across far
southern MN where a long duration rainfall event could produce
2 to 3 inches of widespread rain in the watch area, with locally
higher amounts possible.

MNZ085-092-093-011700-
/O.CON.KMPX.FF.A.0006.191001T1200Z-191002T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steele-Faribault-Freeborn-
Including the cities of Owatonna, Blue Earth, and Albert Lea
1113 PM CDT Mon Sep 30 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT TUESDAY
THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* A portion of south central Minnesota, including the following 
  areas, Faribault, Freeborn, and Steele. 

* From 7 AM CDT Tuesday through Wednesday morning

* Rainfall of 2 to 3 inches, with localized higher amounts are 
  possible in the watch area. 

* Low water crossings may become impeded, especially on 
  secondary roads. Smaller streams may have rapid rises. Water 
  may pond on roads and in fields. Urban areas may see 
  significant ponding of water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
053 
WGUS63 KMPX 011104
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Tue Oct 1 2019

...HEAVY RAINFALL POSSIBLE TODAY AND TONIGHT IN FAR SOUTHERN 
MINNESOTA...

.A heavy rainfall pattern is developing for today across far 
southern MN, where a long duration rainfall event could produce 1
to 3 inches of widespread rain in the watch area. 

MNZ085-092-093-011915-
/O.CON.KMPX.FF.A.0006.191001T1200Z-191002T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steele-Faribault-Freeborn-
Including the cities of Owatonna, Blue Earth, and Albert Lea
604 AM CDT Tue Oct 1 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

The Flash Flood Watch continues for

* A portion of south central Minnesota, including the following 
  areas, Faribault, Freeborn, and Steele. 

* Through Wednesday morning

* Rainfall of 1 to 3 inches, with localized higher amounts  
  possible in the watch area. 

* Low water crossings may become impeded, especially on 
  secondary roads. Smaller streams may have rapid rises. Water 
  may pond on roads and in fields. Urban areas may see 
  significant ponding of water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
676 
WGUS63 KMPX 011925
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Tue Oct 1 2019

...HEAVY RAINFALL CONTINUES IN FAR SOUTHERN MINNESOTA...

.Rainfall continues across southern Minnesota this afternoon, 
with another 1 to 2 inches of rainfall possible before the rain 
ends tonight. This is in addition to the 2 to 3 inches of rainfall
that has already fallen in the last 24 hours. With soils already 
cc=lose to saturated across the area, and creeks and streams 
running high, this additional rainfall may lead to areas of flash 
flooding.

MNZ085-092-093-020730-
/O.CON.KMPX.FF.A.0006.000000T0000Z-191002T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steele-Faribault-Freeborn-
Including the cities of Owatonna, Blue Earth, and Albert Lea
225 PM CDT Tue Oct 1 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

The Flash Flood Watch continues for

* A portion of south central Minnesota, including the following 
  areas, Faribault, Freeborn, and Steele. 

* Through Wednesday morning

* Additional rainfall of 1 to 2 inches through tonight. 

* Low water crossings may become impeded, especially on 
  secondary roads. Smaller streams may have rapid rises. Water 
  may pond on roads and in fields. Urban areas may see 
  significant ponding of water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
088 
WGUS63 KMPX 020004
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Tue Oct 1 2019

MNZ085-092-093-020115-
/O.CAN.KMPX.FF.A.0006.000000T0000Z-191002T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steele-Faribault-Freeborn-
Including the cities of Owatonna, Blue Earth, and Albert Lea
704 PM CDT Tue Oct 1 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Minnesota
has been cancelled. The heavy rain threat for the rest of the
night has shifted south into Iowa over to southern Wisconsin,
therefore, the flash flood watch was cancelled for Steele,
Faribault, and Freeborn counties.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Sep 30, 12:56 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 30, 12:56 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1256 PM CDT Mon Sep 30 2019

.UPDATE...
Issued at 1239 PM CDT Mon Sep 30 2019

Updated for the 18Z aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 350 AM CDT Mon Sep 30 2019

Busy short term with good surge of warm air today, passage of cold
front tonight into Tuesday with return of colder air. Some severe
threat today along the cold front later this afternoon/evening but
should transition to heavy rain late.

Temperatures already warming into the lower 70s in southwest MN.
This warm air surge should make across the entire CWA today, with
near record highs possible in the south. Expecting at least mid is
not some upper 80s possible before the cold front moves east. HIRES
models lift morning scattered convection over the northern CWA north
through about 15z or so. Then they do indicate at least some widely
scattered convection developing along the front this afternoon. This
does have at least conditional severe threat with it. Will need to
monitor trends into the afternoon.

The front sags southeast and should drop into northern IA by 12z
Tuesday. Strong moisture convergence along the boundary, and PW's
around 1.8 inches forecast from the NAEFS ensemble. This remains 3-4
standard deviations above normal. With convection tonight and into
Tuesday night, there will be a flash flood risk. Question remains
where the greatest threat will set up. Overall, feel the GFS QPF
location isn't too bad. Best focus into far southeast MN and northern
IA tuesday/Tuesday night. May clip or far southern area, mainly
along the I-90 corridor. After collaboration with ARX, have deferred
any flash flood watch for the day shift for now.

Believe heavy rain focus should remain in the far southeast into
Tuesday night, but with decrease thunder threat as much
colder/stable air moves into the region. This should shut off any
heavy rain by late Tuesday night. Tuesdays temepratures tumble back
to the 50s and lower 60s, some 20 to 25 degree temperature swing in
24 hours.

.LONG TERM...(Tuesday night through Sunday)
Issued at 350 AM CDT Mon Sep 30 2019

The threat for heavy rainfall continues into the start of the long
term period. There is high certainty that moisture and forcing
will be plentiful, with dynamics supplied by the entrance region
of the upper jet. The lingering uncertainty revolves around the
position of the front, which will be the key factor in where the
heavy rainfall axis sets up. At this point, we are expected to
lie on the northern edge of this anticipated threat area, with southern
Minnesota the most at risk (Interstate 90 corridor).

Showers and thunderstorms will continue on Wednesday as the upper
trough pivots over the Upper Midwest. This activity would likely
be more transient with additional precipitation amounts unlikely
to have too much of an added impact.

High pressure makes an appearance on Thursday into Friday, and
brings a brief respite to precipitation. Temperatures will reduce
back down to about 5-10 degrees below normal, with highs in the
50s. Given anticipated light winds and mostly clear skies Thursday
night into Friday morning, we could see areas of frost if forecast
lows in the low/mid 30s hold.

Late Friday into the weekend we experience a return to southwest
flow on the southern fringes of an upper low tracking across
Saskatchewan/Manitoba. Both ECMWF and GFS models prog the
attendant front to pass across the forecast area on Saturday,
bringing showers and thunderstorms. At this point the coverage of
precipitation on Sunday looks to be much less, with just widely
scattered showers in the lingering cyclonic flow of the trough.
Weekend temperatures don't look to stray too far from early
October normals, but will likely be 3-5 degrees below normal
given cloud cover and slightly lower heights. At this point highs
in the 55-60 degree range look the most probable, with lower 40s
for lows.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Sep 30 2019

Warm front slowly lifting through the area today, with the surface
low along the western MN border, moving NNE with time. Winds have
turned SSW south of the front, and gusts over 20 knots can be
expected to continue through the afternoon. Along and north of the
front, plenty of low stratus is in place along with easterly
winds. Some cu developed south of the front but should be mainly
VFR through the afternoon. As the low lifts into northern MN this
evening, the cold front will move west to east across the local
area, with a chance for thunderstorms to develop along the front
from about 22-03Z this evening. Coverage remains a big question
mark with this setup, so continued to opt for VCSH wording in the
TAF as confidence is too low at this time to commit to VCTS.

KMSP...Thunderstorms are possible late afternoon-evening, but
confidence too low to include VCTS at this time due to coverage
being uncertain.

/OUTLOOK FOR KMSP/
Wed...VFR/MVFR. Chance -RA. Wind NE 5-10 kts.
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind SSE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...DWE
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Sep 30, 3:04 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Mon Sep 30 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
304 PM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong thunderstorms producing heavy rainfall are possible, with
a slight risk of severe storms this afternoon and evening. Large
hail, damaging winds, and a couple tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Occasional thunderstorms will continue Tuesday into Tuesday
evening. Heavy rainfall and attendant flooding will be possible,
primarily across far southern Minnesota. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Local storm report, Sep 30, 9:13 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
913 AM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       3 NW VINELAND           46.21N 93.79W
09/30/2019  M3.52 INCH       MILLE LACS         MN   PUBLIC

            3 INCHES IN THE LAST FEW HOURS, 3.52 INCHES
            TOTAL.

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 9:41 PM CDTSpecial Weather StatementMPXMcLeod49 min
Sep 29, 11:21 PM CDTSpecial Weather StatementMPXAnoka, Chisago84 min
Sep 30, 2:42 AM CDTSpecial Weather StatementMPXMille Lacs63 min
Sep 30, 5:27 AM CDTSpecial Weather StatementMPXBenton, Morrison63 min
Sep 30, 6:36 AM CDTSpecial Weather StatementMPXChisago, Isanti, Kanabec54 min
Sep 30, 6:53 PM CDTSpecial Weather StatementMPXAnoka, Carver, Hennepin52 min

Nearby

Flash Flood Watches in Minnesota, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.